Alert archive / Ohio / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 285, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Dec 6, 1998, 10:31 PM EST for Defiance County, Williams County, Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 6, 1998, 10:31 PM EST (03:31 UTC)
- Expired
- Dec 6, 1998, 11:15 PM EST
- In force
- 44 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Defiance County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 6, 11:00 PM EST | Thunderstorm Wind | Bryan, OH | MANY TREES AND LIMBS BLOWN DOWN. |
| Dec 6, 11:00 PM EST | Thunderstorm Wind | Defiance, OH | BARN ROOF BLOWN OFF AND BOAT WAS KNOCKED OVER BY THE STRONG WINDS. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 6, 10:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459 WUUS53 KIWX 070330 RRA SVRFWA INC001-009-075-OHC039-125-161-171-070415- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1031 PM EST SUN DEC 6 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN NORTHEASTERN INDIANA BLACKFORD COUNTY IN NORTH CENTRAL INDIANA JAY COUNTY IN NORTHEASTERN INDIANA WILLIAMS COUNTY IN NORTHWESTERN OHIO DEFIANCE COUNTY IN NORTHWESTERN OHIO PAULDING COUNTY IN NORTHWESTERN OHIO VAN WERT COUNTY IN NORTHWESTERN OHIO * UNTIL 1115 PM EST * AT 1027 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CLEAR LAKE IN EXTREME NORTHEAST INDIANA TO FORT WAYNE TO 10 MILES EAST OF MARION, THE LINE WAS MOVING EAST AT 35 MPH. 50 TO 60 MPH WINDS WERE REPORTED WITH THIS LINE OF STORMS. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... BRYAN DEFIANCE PAULDING VAN WERT HARTFORD CITY DECATUR PORTLAND SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. THESE THUNDERSTORMS WILL PRODUCE WINDS UP TO 60 MPH. JAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 2:02 PM EST, 8 hours 29 minutes earlier.
Area forecast discussion, Dec 6, 2:02 PM EST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 202 PM EST SUN DEC 6 1998 PROBLEM OF THE DAY IS TSTMS. CDFNT CONTG TO PUSH SLOWLY EAST ACRS SRN LM AND NE IL ATTM. ADAP LIFTED INDEXES DOWN TO -2 TO -4 OVR THE CWA WITH MOD MOISTURE CONVERGENCE ALONG AND AHD OF FNT FM NRN IND TO CENTRAL IL. THREAT OF THUNDERSTORMS TO CONT ACROSS THE AREA INTO TNGT AS FRONT MOVES SLOWLY EAST ACRS THE AREA. SOME STORM TOPS THIS AFTN OVR 30K FT ON KIWX 88D WITH VILS >35. NOT MUCH SHEAR BUT DOPPLER INDICATING PERSISTANT MINIMAL MESOCYCLONES WITH STORMS. EXPECT THERE WILL CONT TO BE SOME HAIL PRODUCERS INTO THE EVE BUT NO DAMAGING WINDS WITH THUNDERSTORMS. NGM HAS HANDLED THE SYNOPTIC PATTERN BEST PAST COUPLE OF DAYS AND WILL CONT TO FOLLOW. FRONT EXPECTED TO MOVE TO THE EAST OF THE AREA OVERNIGHT WHILE DRY SLOT ASSOCD WITH S/WV LIFTG NE FM SRN PLAINS WORKS INTO CWA. NEXT S/WV ROTATING ARND BASE OF TROF MON SHD KICK OFF ANOTHER ROUND OF OVER-RUNNING RAIN ALONG FRONT. NRN EDGE OF THIS PRECIP COULD REACH THE SE PORTION OF OUR CWA MON AFTN/NIGHT. APPEARS AT THIS TIME WILL NOT BE COLD ENUF FOR FROZEN PRECIP...BUT WILL BE CLOSE. SBN CC 042/043 032/039 025 01923 FWA CC 045/045 035/039 025 01944 AOH CC 048/049 038/041 026 01955 .IWX...NONE. JT
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 10:31 PM EST | Severe Thunderstorm Warning | IWX | Paulding, Van Wert | 44 min |
| Dec 6, 10:59 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Henry | 46 min |
| Dec 6, 10:59 PM EST | Severe Thunderstorm Warning | IWX | Allen, Putnam | 46 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.